Minnesota, 2024

Hail in Minnesota, September 21, 2024

September 21, 2024 · NWS FSD · 4 events in 1 county or zone

A small cluster of thunderstorms developed in response to a strong low-level jet, MUCAPE up to 1000 J/kg, and effective shear of 35-40 knots. A brief stronger updraft produced up to ping-pong ball size hail around Marshall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A small cluster of thunderstorms developed in response to a strong low-level jet, MUCAPE up to 1000 J/kg, and effective shear of 35-40 knots. A brief stronger updraft produced up to ping-pong ball size hail around Marshall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 21, 4:55 AM CST, 2 hours 17 minutes earlier. Its key messages:

  • Rainfall amounts continue to trend down for today through Sunday, with only low chances (20-30%) for a few hundredths of an inch of rain through the Woodbury to Clay counties corridor.
  • Northwesterly winds will increase today behind a cold front, gusting 30 to 40 mph into this evening.
  • With the passage of a cold front, temperatures trend downward to below normal levels for Sunday and Monday.
  • Temperatures trend back to near normal levels for next week, with a limited chance of precipitation through the period.
Area forecast discussion, Sep 21, 4:55 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
555 AM CDT Sat Sep 21 2024

.KEY MESSAGES...

- Rainfall amounts continue to trend down for today through
  Sunday, with only low chances (20-30%) for a few hundredths of
  an inch of rain through the Woodbury to Clay counties
  corridor.

- Northwesterly winds will increase today behind a cold front,
  gusting 30 to 40 mph into this evening.

- With the passage of a cold front, temperatures trend downward
  to below normal levels for Sunday and Monday.

- Temperatures trend back to near normal levels for next week,
  with a limited chance of precipitation through the period.

&&

.DISCUSSION...
Issued at 350 AM CDT Sat Sep 21 2024

In a strong southerly flow with high pressure to our east and a
surface trough to our west, it has been a very mild night across the
area with current temperatures in the mid 60s to lower 70s. Not
expecting temperatures to fall a whole lot more through the night -
bottoming out in the 60s near daybreak. The main story for today
continues to be the passage of a cold front through the area -
presently located over central SD very early this morning. As has
been the trend over the past few model runs, the impacts from this
front continue to lessen - at least in terms of precipitation
chances. Latest models have the front entering the western portions
of our CWA between 09Z to 12Z, then sliding eastward through morning
and afternoon, exiting our area around 20Z. Current hi-res models
produce very little precipitation with the front - with the better
forcing well to our north in association with an upper level trough
moving across ND during the day. Related to this, current forecasted
precipitation amounts during the day are only a hundredth or two of
an inch in the Spencer to Storm Lake IA corridor. Latest HRRR and
RAP soundings indicate capping up to around 650 mb over that area in
the afternoon, which lend support to storm chances being very low.
Even so, SPC continues to hold onto a marginal risk (level 1 out of
5) for severe storms (large hail/damaging wind) - mainly affecting
Buena Vista and Ida counties, though again this looks to be an
unlikely scenario. The bigger impact may be the winds behind the
front. With strong cold air advection, northwesterly winds are
expected to increase with the passage of the front, with winds
gusting 30 to 40 mph at times into the evening. 850 mb temperatures
will be decreasing from northwest to southeast through the day, and
we are looking at highs in the lower 70s from east central SD to
south central SD, to the lower to mid 80s through northwestern IA.

Slightly better - albeit still low (20-30%) - chances may come
tonight over our far southeastern IA counties (Woodbury to Buena
Vista) with possible shower activity along an elevated boundary as
an upper level shortwave tracks through NE into southern IA. Even
so, deterministic models and ensembles support only a few hundredths
of an inch of precipitation at most. With cold air advection
continuing tonight, temperatures will be at or just below seasonal
normals, dropping into the mid 40s to lower 50s.

Strong surface high pressure then builds into the Northern and
Central Plains on Sunday. Although we currently carry a low chance
(20%) for precipitation south of Highway 20 as an upper level low
lifts into NE during the day, with the exception of a couple hi-res
models, most keep it dry. This is supported by ensembles which
indicate only around a 10% probability of receiving a hundredth of
an inch of rain over that area. With an 850 mb thermal trough (7-10
degrees C) overhead on Sunday, it will be cooler with highs in the
mid to upper 60s.

High pressure drifts to the east on Monday, and with warm air
advection in a returning southerly flow, temperatures will warm
slightly - into the upper 60s to lower 70s. For the remainder of
next week, temperatures will slowly warm back to normal to just
above normal levels through the week. This as upper level troughing
gives way to some ridging by the end of the week. Unfortunately,
current guidance gives little hope for any significant rainfall,
with current ensembles suggesting a less than 20% probability of our
area receiving .05" on any one day for Monday through Friday.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 550 AM CDT Sat Sep 21 2024

A cold front will move across the area today. Northwesterly
winds will increase behind the front, with gusts of 25 to 30 kts
into this evening. While there could be an isolated shower or
thunderstorm with the system, confidence is too low to include
in TAFs. Winds will become light late this evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JM
AVIATION...JM
Hazardous weather outlook, Sep 21, 3:29 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
429 AM CDT Sat Sep 21 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-220930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
429 AM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Northwesterly winds will increase today, gusting 25 to 40 mph into
this evening. Isolated showers and thunderstorms are possible over
northwest Iowa today and tonight. The risk of severe storms is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 112 km away, was scanning. The volume nearest the first event began at 13:13 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lyon

When
September 21, 7:12 AM CST to 7:17 AM CST
Where
Lyon County, 0.85 mi NW of Lynd
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.390, -95.890

Hail, Lyon

When
September 21, 7:21 AM CST to 7:25 AM CST
Where
Lyon County, 1.47 mi SSW of Marshall
Measured
1 in hail
Reported by
Public
Coordinates
44.430, -95.790

Hail, Lyon

When
September 21, 7:21 AM CST to 7:26 AM CST
Where
Lyon County, 0.69 mi S of Marshall
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
44.440, -95.780

Hail, Lyon

When
September 21, 7:24 AM CST to 7:29 AM CST
Where
Lyon County, 0.69 mi N of Marshall
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
44.460, -95.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206193, 1206194, 1206195, 1206196.